Maine, 2007

Winter Storm in Maine, December 16 to 17, 2007

December 16 to 17, 2007 · NWS CAR · 15 events in 15 counties and zones

Intensifying low pressure tracking along the Maine coast to the maritimes from late on the 16th through the morning of the 17th brought heavy precipitation and strong winds to northern and eastern Maine. occasionally mixing with sleet.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Intensifying low pressure tracking along the Maine coast to the maritimes from late on the 16th through the morning of the 17th brought heavy precipitation and strong winds to northern and eastern Maine. Across extreme northern areas precipitation remained mostly snow...occasionally mixing with sleet. Storm total snow accumulations across northern areas generally ranged from 9 to 14 inches...with localized totals to around 17 inches. Wind gusts of 30 to 40 mph caused extensive blowing and drifting of the snow. Across central portions of the region the snow mixed with sleet and freezing rain...with storm total snow accumulations ranging from 7 to 11 inches along with some ice accumulation. Across Downeast areas the snow transitioned to sleet and freezing rain...with all rain developing for a time along the coast. Storm total snow accumulations Downeast generally ranged from 4 to 8 inches...with localized totals around 10 inches. Ice accumulations of 1/4 to 1/2 inch were common Downeast...with localized totals of up to around an inch.|Wind gusts of 30 to 40 mph occurred across interior Downeast areas. Strong onshore wind gusts of 45 to 55 mph were common along the Downeast coast...with some gusts to around 65 mph. The combination of heavy wet snow and ice accumulating on trees and power lines along with the strong winds led to power outages. Several thousand customers lost power across Downeast areas for varying amounts of time. These were many of the same areas which had been effected during the storm several weeks earlier.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 16, 5:42 AM EST, 4 hours 18 minutes earlier.

Area forecast discussion, Dec 16, 5:42 AM EST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
542 AM EST SUN DEC 16 2007

.SYNOPSIS...
LOW PRESSURE ACROSS THE MID ATLANTIC REGION WILL MOVE NORTHEAST TODAY.
THE LOW WILL THEN CONTINUE TO TRACK NORTHEAST ACROSS COASTAL MAINE
TONIGHT AND THEN THROUGH THE CANADIAN MARITIMES ON MONDAY. HIGH
PRESSURE WILL BUILD ACROSS THE REGION ON TUESDAY.
&&

.NEAR TERM /THROUGH TONIGHT/...
A MAJOR WINTER STORM WILL IMPACT THE REGION TODAY THROUGH TONIGHT.
LOW PRESSURE ALONG THE MID ATLANTIC REGION WILL MOVE NORTHEAST
TODAY AND TONIGHT. NAM TRACK CONTINUES TO BE A BIT FARTHER INLAND
THAN THE GFS. EXPECT SNOW TO OVERSPREAD THE FORECAST AREA FROM
SOUTHWEST TO NORTHEAST LATER THIS MORNING AND CONTINUE HEAVY AT
TIMES THIS AFTERNOON. ACROSS NORTHERN AND NORTHWEST MAINE IT WILL
BE COLD ENOUGH FOR ALL SNOW. HOWEVER AS THE LOW TRACKS JUST INLAND
ACROSS DOWNEAST MAINE LATE TODAY AND TONIGHT EXPECT PRECIPITATION
TO MIX WITH SLEET AND FREEZING RAIN ACROSS SOUTHERN PORTIONS OF
THE FORECAST AREA THIS EVENING AND INTO TONIGHT AND POSSIBLY TO
ALL RAIN ALONG THE DOWNEAST COAST. HOWEVER SEVERAL INCHES OF SNOW
ARE STILL EXPECTED BEFORE THE CHANGEOVER IN CONJUNCTION WITH THE
STRONG ISENTROPIC LIFT AND FAVORABLE JET SUPPORT. FOR TONIGHT
EXPECT SNOW HEAVY AT TIMES TO CONTINUE ACROSS NORTHERN AREAS ALONG
WITH AREAS OF BLOWING SNOW AS NORTHEAST WINDS CONTINUE TO INCREASE
IN ADVANCE OF THE INTENSIFYING LOW. ACROSS DOWNEAST AREAS EXPECT
MIXED PRECIPITATION TO TRANSITION BACK TO ALL SNOW LATE TONIGHT AS
COLDER AIR STARTS TO WRAP BACK ACROSS THE REGION.
&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
DEFORMATION ZONE SNOWS WILL CONTINUE ACROSS NORTHERN AREAS
MONDAY WITH SEVERAL INCHES OF ADDITIONAL SNOW POSSIBLE...WITH
DIMINISHING SNOW SHOWERS DOWNEAST. GUSTY WINDS WILL OCCUR ACROSS
THE ENTIRE REGION MONDAY...PRODUCING BLOWING SNOW. HIGH
TEMPERATURES MONDAY WILL RANGE FROM THE MID TO UPPER TEENS
NORTH...TO THE MID TO UPPER 20S DOWNEAST.

HIGH PRESSURE WILL BEGIN TO BUILD EAST MONDAY NIGHT. SCATTERED
SNOW SHOWERS COULD LINGER ACROSS THE NORTH/MOUNTAINS EARLY MONDAY
NIGHT...WITH GRADUALLY DECREASING CLOUDINESS THEREAFTER. SKIES
WILL BE PARTLY CLOUDY DOWNEAST MONDAY NIGHT. LOW TEMPERATURES
MONDAY NIGHT WILL RANGE FROM AROUND ZERO NORTH...TO 5 TO 10 ABOVE
DOWNEAST. HIGH PRESSURE WILL CONTINUE BUILDING EAST TUESDAY...THEN
BEGIN TO CROSS THE REGION TUESDAY NIGHT WHILE LOW PRESSURE STARTS
TO APPROACH FROM THE WEST. SKIES WILL BE PARTLY SUNNY/MOSTLY SUNNY
ACROSS THE REGION TUESDAY...WITH PARTLY CLOUDY SKIES TUESDAY
NIGHT. HIGH TEMPERATURES TUESDAY WILL RANGE FROM 10 TO 15
NORTH...TO THE UPPER TEENS TO AROUND 20 DOWNEAST. LOW TEMPERATURES
TUESDAY NIGHT WILL RANGE FROM AROUND 10 BELOW ZERO NORTH...TO
AROUND ZERO TO 5 ABOVE DOWNEAST.
&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
HIGH PRESSURE WILL MOVE TO THE EAST WEDNESDAY...WHILE LOW PRESSURE
CONTINUES TO APPROACH FROM THE WEST WITH INCREASING CLOUDINESS. THE
LOW WILL CROSS THE REGION WEDNESDAY NIGHT THROUGH EARLY THURSDAY
BRINGING A CHANCE OF SNOW/SNOW SHOWERS...WITH DECREASING CLOUDINESS
LATER THURSDAY. ANOTHER LOW WILL APPROACH NEW ENGLAND FRIDAY
BRINGING INCREASING CLOUDINESS AND A CHANCE OF SNOW SHOWERS. THE LOW
IS EXPECTED TO TRACK SOUTH OF THE REGION FRIDAY NIGHT THROUGH
SATURDAY...WITH LINGERING SNOW SHOWERS POSSIBLE ACROSS THE REGION.
TEMPERATURES WILL BE AT BELOW NORMAL LEVELS WEDNESDAY THROUGH
FRIDAY...WITH NEAR NORMAL LEVEL TEMPERATURES SATURDAY.
&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
WIDESPREAD IFR TO VLIFR IS EXPECTED TO DEVELOP AT ALL TERMINALS
TODAY AS PRECIPITATION SPREADS NORTHEAST ACROSS THE REGION. THESE
CONDITIONS WILL THEN PERSIST THROUGH TONIGHT. INCREASING NORTHEAST
WINDS WILL ALSO RESULT IN CONSIDERABLE BLOWING SNOW ESPECIALLY
ACROSS THE KCAR/KPQI/KHUL AIRPORTS. IFR/LIFR CONDITIONS WILL LINGER
ACROSS NORTHERN AREAS EARLY MONDAY WITH LINGERING SNOW AND BLOWING
SNOW...WITH CONDITIONS GRADUALLY IMPROVING LATER MONDAY. MVFR/IFR
CONDITIONS DOWNEAST EARLY MONDAY...WILL IMPROVE TO VFR DURING THE
AFTERNOON. MVFR CONDITIONS COULD LINGER ACROSS THE NORTH EARLY
MONDAY NIGHT WITH ANY LINGERING SNOW SHOWERS. OTHERWISE...VFR
CONDITIONS ARE EXPECTED MONDAY NIGHT. HIGH PRESSURE WILL CROSS THE
REGION TUESDAY...THEN MOVE TO THE EAST WEDNESDAY. LOW PRESSURE IS
EXPECTED TO CROSS THE REGION WEDNESDAY NIGHT THROUGH EARLY
THURSDAY BRINGING A CHANCE OF SNOW/SNOW SHOWERS...WITH IMPROVING
CONDITIONS LATER THURSDAY.
&&

.MARINE...
NEAR TERM: HAVE ISSUED A STORM WARNING FOR THIS AFTERNOON AND INTO
TONIGHT WITH GFS INDICATING 925 MB WINDS IN EXCESS OF 50 KTS LATE
THIS AFTERNOON AND INTO TONIGHT.

SHORT TERM: GALE FORCE WINDS ARE EXPECTED ACROSS THE WATERS
MONDAY...WITH SMALL CRAFT ADVISORY LEVEL WINDS MONDAY NIGHT/TUESDAY.
SMALL CRAFT ADVISORY LEVEL WINDS ARE THEN EXPECTED AGAIN LATER
WEDNESDAY/THURSDAY. VISIBILITIES WILL BE REDUCED IN SNOW SHOWERS
MONDAY. VISIBILITIES COULD BE REDUCED IN SNOW/SNOW SHOWERS AGAIN
WEDNESDAY/THURSDAY.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING FROM 10 AM THIS MORNING TO 1 PM EST
     MONDAY FOR MEZ001>004.
     WINTER STORM WARNING FROM 7 AM THIS MORNING TO 10 AM EST
     MONDAY FOR MEZ005-006-010-011-031-032.
     WINTER STORM WARNING FROM 7 AM THIS MORNING TO 7 AM EST MONDAY
     FOR MEZ015>017-029-030.
MARINE...STORM WARNING FROM 1 PM THIS AFTERNOON TO 5 AM EST MONDAY FOR
         ANZ050>052.

&&

NEAR TERM...DUDA
SHORT TERM...NORCROSS
LONG TERM...NORCROSS
AVIATION...DUDA
MARINE...DUDA/NORCROSS
Hazardous weather outlook, Dec 16, 5:56 AM EST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
556 AM EST SUN DEC 16 2007

MEZ001>004-171100-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-
556 AM EST SUN DEC 16 2007

...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 1 PM
EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER SNOW REPORTS WILL BE NEEDED TODAY THROUGH MONDAY.

MEZ005-006-010-011-031-032-171100-
NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-
CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
556 AM EST SUN DEC 16 2007

...WINTER STORM WARNING IN EFFECT UNTIL 10 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER SNOW AND ICE REPORTS WILL BE NEEDED TODAY THROUGH MONDAY.

MEZ015>017-029-030-171100-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL HANCOCK-COASTAL WASHINGTON-
556 AM EST SUN DEC 16 2007

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER SNOW AND ICE REPORTS WILL BE NEEDED TODAY THROUGH MONDAY.

ANZ050>052-171100-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
556 AM EST SUN DEC 16 2007

...STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 5 AM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GALE FORCE WINDS ARE EXPECTED MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NORCROSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter storm. Local standard time, as filed.

Winter Storm, Central Penobscot

When
December 16, 10:00 AM EST to December 17, 3:30 AM EST
Where
Central Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 10 inches. Ice accumulations ranged from 1/8 to 1/4 inch.

Winter Storm, Southern Piscataquis

When
December 16, 10:00 AM EST to December 17, 3:30 AM EST
Where
Southern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 7 to 11 inches. Ice accumulations ranged from 1/8 to 1/4 inch.

Winter Storm, Northern Washington

When
December 16, 10:00 AM EST to December 17, 3:30 AM EST
Where
Northern Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 10 inches. Ice accumulations ranged from 1/8 to 1/4 inch.

Winter Storm, Southern Penobscot

When
December 16, 10:00 AM EST to December 17, 3:30 AM EST
Where
Southern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 4 to 8 inches. Ice accumulations ranged from 1/4 to 1/2 inch.

Winter Storm, Interior Hancock

When
December 16, 10:00 AM EST to December 17, 3:30 AM EST
Where
Interior Hancock forecast zone
Reported by
Trained Spotter
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 4 to 8 inches. Ice accumulations ranged from 1/4 to 1/2 inch.

Winter Storm, Northern Penobscot

When
December 16, 11:00 AM EST to December 17, 10:00 AM EST
Where
Northern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 7 to 11 inches.

Winter Storm, Southeast Aroostook

When
December 16, 11:00 AM EST to December 17, 10:00 AM EST
Where
Southeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 10 inches.

Winter Storm, Central Piscataquis

When
December 16, 11:00 AM EST to December 17, 10:00 AM EST
Where
Central Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 7 to 11 inches.

Winter Storm, Coastal Hancock

When
December 16, 11:00 AM EST to December 17, 3:30 AM EST
Where
Coastal Hancock forecast zone
Reported by
Trained Spotter
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 4 to 8 inches. Ice accumulations generally ranged from 1/4 to 1/2 inch...with localized accumulations of around 1 inch.

Winter Storm, Central Washington

When
December 16, 12:00 PM EST to December 17, 3:30 AM EST
Where
Central Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 9 inches. Ice accumulations ranged from 1/4 to 1/2 inch.

Winter Storm, Coastal Washington

When
December 16, 12:00 PM EST to December 17, 3:30 AM EST
Where
Coastal Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 10 inches. Ice accumulations ranged from 1/4 to 1/2 inch.

Winter Storm, Northwest Aroostook

When
December 16, 1:00 PM EST to December 17, 11:00 AM EST
Where
Northwest Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 10 to 15 inches.

Winter Storm, Northeast Aroostook

When
December 16, 1:00 PM EST to December 17, 11:00 AM EST
Where
Northeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 11 to 17 inches.

Winter Storm, Northern Somerset

When
December 16, 1:00 PM EST to December 17, 11:00 AM EST
Where
Northern Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 10 to 16 inches.

Winter Storm, Northern Piscataquis

When
December 16, 1:00 PM EST to December 17, 11:00 AM EST
Where
Northern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 7 to 11 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2007Every state in 2007This day in weather historyWarnings in Maine, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70885, 70886, 70887, 70888, 70889, 70882, 70883, 70884, 70891, 70890, 70892, 70878, 70879, 70880, 70881.